Confusing Thyroid blood tests

Have been totally confused during the last few months of feeling ill. Have had underactive Thyroid for approx. 12 years and suddenly told my Doctor I had to increase my 100mcg dose to 125mcg last year. A short time after the dose increase, I started to put on weight. I then had chest pains and was taken into hospital with suspected heart attack!! My heard was found to be sound so they couldn't say what this was. On reflection and after reading other postings, I now know that this was a reaction from my Thyroid. Feeling ill, but still taking increased dose I went back to my Doc and after a couple of weeks had phone call telling me to stop taking the increased 25mcg dose and stick with 100mcg.after losing over 1 stone. Had further blood test - after ten days phoned for result - told it was clear?!! After 5 more das received phone call telling me to get prescription from surgery as I needed to decrease my 100mcg. Totally confused what should I do? This sums up so many other postings that the General Pratitioner does not know enough by the Thyroid and its problems.

10 Replies

oldestnewest
  • Sounds to me you were overmedicated especially if you started to lose weight rapidly and it affected your heart. If you have your blood results post them up and those with more knowledge will be able to advise you.

  • Gosh Harlem. We are usually suffering from symtoms caused by being under medicated by our doctors and here you are being over medicated. It does sound very confusing and as if your doctor doesn't know what is going on.

    You really need to post your thyroid hormone blood test results complete with ranges (numbers in brackets) for others to be able to comment.

    When over medicated it is more usual to lose weight and when under medicated to put weight on.

  • Halerm, when you got to the practice to collect your prescription ask for a printout of your thyroid results with the lab ref range. Post them in a new question and members will advise whether you are optimally medicated.

  • Perhaps it would be worth splitting the extra and taking 112.5 for a week or two so the increase is less of a shock to your body, or 100/125 alternate days?

  • Avast amount of GP's do not have the knowledge they should have so your GP should have referred you to an endocrinologist as they are more qualified in this field. My only advice is for you to request a referral to your endocrinology department for further tests and exaimination sooner rather than later.

  • Have you ever been tested fro thyroid antibodies. Dosage changes and your symptoms suggest to me that TPO antibodies could be a problem. You also could do to have your ferritin, folate, Iron, B12 and Vit D levels tested as if these are not good then you cannot utilise your levo properly.

  • It sounds to me as though your doctor got it wrong and told you to increase your meds when he should have told you to decrease in the first place. In actual fact if you felt well on the original dose your doctor should have just left you on the dose you were taking. Did he ever ask how you felt or did he just look at your blood test results?

  • In 22 years I've never had a doctor ask me how I feel.

  • LOL. Good one :)

  • Mine did say today to take care of myself. Thought that was her job!

You may also like...